Louisiana, 2014

Flash Flood and Heavy Rain in Louisiana, September 5, 2014

September 5, 2014 · NWS LIX · 2 events in 2 counties and zones

A very moist airmass and light winds allowed the development of scattered, nearly stationary, thunderstorms over southeast Louisiana during the late morning and afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A very moist airmass and light winds allowed the development of scattered, nearly stationary, thunderstorms over southeast Louisiana during the late morning and afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 5, 2:29 AM CST, 8 hours 15 minutes earlier.

Area forecast discussion, Sep 5, 2:29 AM CST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
329 AM CDT FRI SEP 5 2014

.DISCUSSION...
ONCE AGAIN ONLY MINOR CHANGES MADE TO THE FORECAST WITH THIS
PACKAGE SINCE MODELS REMAIN IN GOOD AGREEMENT THROUGH MOST OF THE
PERIOD AND FORECAST THINKING HAS NOT CHANGED.

THE LOCAL AREA WILL REMAIN ON THE WESTERN PERIPHERY OF SURFACE
HIGH PRESSURE...WITH ONSHORE FLOW PROVIDING A CONSTANT SUPPLY OF
MOISTURE TO THE AREA. LOCAL PW VALUE AS OF THE 00Z UA LAUNCH WAS
2.15 INCHES. MODEL GUIDANCE CONTINUES TO INDICATE THAT PW VALUES
ACROSS THE AREA WILL REMAIN NEAR OR JUST ABOVE 2 INCHES THROUGH
THE NEXT SEVERAL DAYS. THE NORMAL PW VALUE FOR THIS TIME OF YEAR
IS AROUND 1.65 INCHES...SO THE LOCAL AIR MASS IS DEFINITELY
JUICED. THIS WILL ALLOW EFFICIENT RAIN PRODUCTION FROM ANY DEEP
CONVECTION...AND COULD LEAD TO PERIODS OF LOCALLY HEAVY RAINFALL.
STORM MOTION IS ALSO FORECAST TO REMAIN BELOW 5 MPH FOR THE NEXT
FEW DAYS...WHICH WILL ADD TO THE LOCALLY HEAVY RAINFALL THREAT.
WITH STORMS NOT MOVING MUCH...PROPAGATION AND INTERACTION OF
OUTFLOW BOUNDARIES WILL PLAY A BIG ROLE IN WHICH AREAS SEE
RAINFALL FROM SCATTERED CONVECTION TODAY AND SATURDAY.

BY SUNDAY...A WEAKENING COLD FRONT WILL SAG SOUTHWARD TOWARD THE
GULF COAST AND THOUGH IT DOESN/T LOOK LIKE THERE WILL BE MUCH OF A
TEMPERATURE GRADIENT ACROSS THE FRONT...THE SURFACE BOUNDARY DOES
NOW APPEAR AS THOUGH IT WILL MAKE IT INTO THE LOCAL AREA BEFORE
STALLING NEAR THE COAST. THE ADDED FORCING AND FOCUS PROVIDED BY
THIS BOUNDARY SHOULD RESULT IN AN INCREASE IN CONVECTIVE COVERAGE
ON SUNDAY...AND AM CARRYING HIGH END CHANCE TO LIKELY POPS FOR A
THE MAJORITY OF THE AREA. THE FRONT WILL GRADUALLY WASH OUT LATE
SUNDAY AND SUNDAY NIGHT AS IT LOSES ITS UPPER LEVEL SUPPORT...AND
THUS CONVECTIVE COVERAGE SHOULD BEGIN TO DECREASE ON MONDAY.
WILL STILL CARRY SOLID CHANCE POPS IN THE 40 PERCENT RANGE FOR
MONDAY THOUGH WITH A VERY MOIST AIR MASS STILL IN PLACE.

BY TUESDAY THE BOUNDARY IS EXPECTED TO BE COMPLETELY DIFFUSE AND
SURFACE RIDGING IS EXPECTED TO BUILD BACK INTO THE AREA. MID LEVEL
DRYING AND WEAK SUBSIDENCE ALOFT WILL HELP REDUCE MOISTURE CONTENT
THROUGHOUT THE COLUMN AND PW VALUES ARE FORECAST TO DROP INTO THE
1.4 TO 1.6 INCH RANGE ACROSS THE AREA...WHICH IS NEAR TO SLIGHTLY
BELOW NORMAL. THIS SHOULD FURTHER REDUCE THE CONVECTIVE COVERAGE
AND EXPECT ONLY ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS TUESDAY THROUGH THURSDAY. AM GENERALLY CARRYING 20
TO 30 PERCENT POPS ACROSS THE REGION DURING THIS TIME FRAME.

TEMPERATURES THROUGH THE PERIOD WILL BE NEAR TO SLIGHTLY ABOVE
NORMAL WITH HIGHS IN THE UPPER 80S AND LOWER 90S AND LOWS IN THE
LOW TO MID 70S NORTH AND MID TO UPPER 70S SOUTH.

&&

.AVIATION...
VFR CONDITIONS WILL GENERALLY PREVAIL DURING THE TAF FORECAST PERIOD
ALTHOUGH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY MAY
IMPACT ANY ONE OF THE TERMINALS...ESPECIALLY DURING THE AFTERNOON
HOURS. A FEW OF THE MORE FOG PRONE TAF SITES MAY SEE A PERIOD OF FOG
AND/OR LOW CEILINGS THAT COULD RESULT IN MVFR OR EVEN IFR CONDITIONS
AROUND AND PRIOR TO SUNRISE TODAY.

&&

.MARINE...
A RIDGE OF HIGH PRESSURE WILL PERSIST OVER THE NORTH GULF THROUGH
THE WEEKEND AND INTO NEXT WEEK RESULTING IN LITTLE CHANGE IN
CONDITIONS ACROSS THE COASTAL WATERS. A WEAKENING COLD FRONT WILL
PUSH SOUTH TO NEAR THE CENTRAL GULF COAST SUNDAY BEFORE BECOMING
STATIONARY AND THEN EVENTUALLY DIFFUSE EARLY NEXT WEEK. GENERALLY
LIGHT AND RATHER VARIABLE WINDS CAN BE EXPECTED THROUGH THE WEEKEND
WITH A LIGHT SOUTHERLY FLOW BECOMING MORE ESTABLISH NEXT WEEK. SEAS
WILL BE 2 FEET OR LESS DURING THE PERIOD.

&&

.DECISION SUPPORT...
DSS CODE...GREEN.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT.
             MOUTH OF MS RIVER SPILL SUPPORT.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  90  71  91  71 /  60  30  50  30
BTR  92  72  91  73 /  50  30  50  30
ASD  91  73  90  73 /  50  30  50  30
MSY  90  77  90  75 /  40  30  50  30
GPT  90  74  89  74 /  40  30  40  30
PQL  90  71  90  72 /  40  30  40  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.

&&

AVIATION/MARINE...11
REST OF DISCUSSION...95/DM
Hazardous weather outlook, Sep 5, 3:11 AM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
411 AM CDT FRI SEP 5 2014

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-060000-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
411 AM CDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY...ESPECIALLY DURING THE LATE MORNING...AFTERNOON AND EARLY
EVENING HOURS. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT FORECAST...A
FEW STORMS COULD PRODUCE FREQUENT LIGHTNING...GUSTY WINDS AND HEAVY
DOWNPOURS OF RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED EACH DAY
THROUGH THURSDAY...WITH THE HIGHEST CHANCES OVER THE WEEKEND PERIOD.
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 5, 9:37 AM CST, 1 hour 7 minutes before
LAZ061>064-051615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1037 AM CDT FRI SEP 5 2014

...LINE OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING UPPER
JEFFERSON PARISH...UPPER PLAQUEMINES PARISH...ORLEANS PARISH...UPPER
ST. BERNARD PARISH...

AT 1035 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SCATTERED STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM
NEW ORLEANS TO HARVEY...MOVING NORTHEAST AT 5 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
GRETNA...BELLE CHASSE...TIMBERLANE...TERRYTOWN...LAKEFRONT AIRPORT...
EAST NEW ORLEANS AND CHALMETTE

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND
VERY HEAVY RAINFALL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL
THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 2972 9015 3000 9013 3004 9008 3004 9005
      3006 9003 3005 9000 3008 8995 3013 8990
      3007 8990 2988 8992
TIME...MOT...LOC 1536Z 232DEG 4KT 2997 9006 2986 9006

TD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, St. Bernard

When
September 5, 10:44 AM CST to 12:00 PM CST
Where
St. Bernard County, Chalmette to 1.36 mi ENE of Chalmette
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
29.930, -89.970

Street flooding with up to one foot of water was reported near the Paris Road and Judge Perez Drive intersection. Two cars stalled due to the flooding. No flooding of homes or businesses was reported.

Heavy Rain, Terrebonne

When
September 5, 12:40 PM CST to 1:10 PM CST
Where
Terrebonne County, 2 mi WSW of Bayou Cane
Reported by
Emergency Manager
Coordinates
29.559, -90.781

The Terrebonne Parish Emergency Manager reported 1.5 inches of rain in 30 minutes at the Emergency Operations Center.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533134, 533136.